Could Minoxidil 5% be causing extreme hair shedding, 7 months after FUE hair transplant? (Photo)

I had FUE surgery 7 months ago with 3000 grafts. My age is 33. My results were looking good until month 5. Between months 5 and 7, I've experienced an extreme form of hair shedding. My doctor has said that this is unusual but that he believes the hair will grow back. I had side effects from Propecia so I stopped that. I'm taking Evening Primrose Oil tablets and using Monoxidil spray. I've read that some people experienced hair shedding due to Monoxidil. If so, should I stop using it? Thank you.

Doctor Answers 7

Extreme hair shedding

Dear Yerma,

Thank you for your post and your photographs. It sounds from your history that the FUE transplantation went well and those been initial graft growth often growth occurs in two phases some shaft from the FUE family start growing immediately, other hairs will shed and start growing at 4-5 months. To have extreme shedding at 5 months is unusual and may in fact be related to Minoxidil, which can cause shedding as well as Propecia. In conjunction with your FUE surgeon you should devise a plan whereby you stop both and see and add additional low-level light therapy and see if some of these shed hairs, which are likely in Telogen Effluvium start to grow back.

If they do not grow back you may add a session of plasma rich protein to the scalp in conjunction with a low-level light therapy and paradoxically increase the concentration of your Minoxidil to prescriptive 8-15% serum with topical nutrients such as copper peptides, zinc and magnesium.
I have been performing FUE automated and robotic transplantation for many years and in general initial Telogen Effluvium of the recipient hairs occurs in the immediate to post-transplantation shock phase and delayed shedding like this points to other topical and physiologic causes.

The worst case scenario none of the hair grows back and you’re looking at doubling down on your density with a second FUE session if you had good FUE growth in the primary procedure. Best case scenario you’re Telogen Effluvium shed hair grows back.

I think these strategies will help you resolve the issue and I do hope you end up with an excellent result.
I hope this information has been of some assistance and best of luck.

For more information, please review the link below.

R. Stephen Mulholland, M.D.
Certified Plastic Surgeon
Yorkville, Toronto


Toronto Plastic Surgeon
4.6 out of 5 stars 84 reviews

Shedding 7 months after FUE hair transplant

Topical minoxidil can cause shedding within the first several weeks/month of use. If you recently stopped using finasteride (Propecia), you may be experiencing loss of the hair that was being "rescued" by the Propecia. Shock loss after hair transplant tends to occur in the first weeks/month after transplant. Significant shedding 7 months after transplant is unusual.

You could consider Low Level Laser Therapy (LLLT) as an alternative to Propecia. I personally like the wearable devices as offered by LaserCap. These are clinically proven to be effective and are very easy to use.

I would also suggest you ensure that there have been no changes to your general medical health, ie thyroid function, nutrition, etc.

Good luck!

Josh Surowitz, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 32 reviews

Minoxidil causing extreme shedding 7 months after FUE procedure?

Dear Yerma,
Thank you for writing in with your question. This is a little perplexing, as you should have quite a bit of growth by 7 months following your procedure. This may have something to do with you stopping your propecia. If you stopped your propecia around the time of your procedure or shortly thereafter, this may just be the resulting shedding as a result of stopping the propecia and allowing your DHT levels to increase. That can happen, particularly in younger men like yourself. It’s typically best to taper off of any medication like propecia or rogaine. I don’t think it’s likely that the rogaine is causing your shedding, but as I tell my patients, we need to wait 12 full months for the results of the surgery to be evident. I would stay on the rogaine, and I would consider taking finasteride twice a week to see if you can take it without the side effects. Also, adding low level laser therapy (LLLT) would be a very good idea, as this can really help to slow down hair loss, and in some cases, particularly in men under 35, it has the potential to actually grow hair back. I hope this information is helpful to you.

Ken Anderson, MD
Atlanta Hair Restoration Surgeon
5.0 out of 5 stars 129 reviews

Hair loss after transplant

Starting minoxidil and stopping finasteride can both give shedding. But there are quite a few other reasons too.

For my patients who shed with minoxidil, I advise continuing minoxidil through the shed. I also advise getting blood work to check iron, thyroid, B12, hemoglobin and sometimes a few other things too. 


Keep close tabs on your hair changes through monthly photos. You'll likely know in 6 months what the cause was.  

Maybe

Shock hair loss occurs few weeks after surgery.  
If you stopped Propecia (due to side effects) you can have "catch up" hair loss where you lose all the hairs you gained from Propecia.  This happens after several weeks to months.
Minoxidil can cause hair loss during the first month of use.

Jae Pak, MD
Los Angeles Hair Restoration Surgeon
4.9 out of 5 stars 85 reviews

Hair shedding after transplant

if your hair shedding was related to your transplant or minoxidil, it would experience it right away. at seven months it is unusual to have shedding, however you mentioned that you stopped propecia, that could be a factor for your shedding.  you need to discuss it with your doctor.  

Michael Meshkin, MD
Newport Beach Hair Restoration Surgeon
4.8 out of 5 stars 27 reviews

Shedding at 7 months of the original hair

After a hair transplant, shock loss is common in anyone who is under 35 and not on Propecia. The miniaturized hairs that were present continue to bald with the general nature of progressive balding that is the genetic process. These hairs often do not return if the shed is from the miniaturized hairs which it sounds like to me.  Wait out the year, go back to your doctor and have a heart to heart talk with him. What was your MASTER plan for the hair loss treatment and ask him where you are on this MASTER plan. See web reference below which discusses the MASTER plan I just talked about

William Rassman, MD
Los Angeles Hair Restoration Surgeon
5.0 out of 5 stars 27 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.